Back to Ask the Diabetes Team Ask the Diabetes Team

From Ft. Lauderdale, Florida, USA:

I started taking NovoLog and Lantus. I started on NovoLog alone and immediately put on 20 pounds due to edema. Diuretics are not helping so far. I have been taking 25 mg HCTZ every day for several years for blood pressure. We added metolazone for several days but it did not do any good so the doctor had me stop it. Do you have any advice on how to resolve this edema problem?


Insulin edema is a well-established problem. It is associated with the introduction of insulin therapy. Insulin has the ability to cause salt and water retention and the edema. Just because it is known, does not mean that a satisfactory treatment is immediately available. Several issues make it better. First, make sure you are on a low salt diet and do not give any additional cause for hanging on to fluid. Second, adjust the insulin dose to use the minimum necessary amount. This should be done with your doctor. The use of diuretics is still appropriate early on. However, over time, it tends to improve and not require this potent treatment.


Original posting 15 Jul 2010
Posted to Other and Insulin


  Home Return to Top

Last Updated: Thursday July 15, 2010 09:03:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.